Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 68, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 14, 2008, 1:48 PM MST for Cochise County, Arizona. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 1:48 PM MST (20:48 UTC)
- Expired
- Aug 14, 2008, 3:45 PM MST
- In force
- 117 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:51 PM MST | FLASH FLOOD | Hereford, AZ | SEVERAL ROADS RAPIDLY FLOODING IN THE AREA. NEARBY TRAINED SPOTTERS REPORTED 2.00 INCHES OF RAIN IN 45 MINUTES...AND 2.25 INCHES OF RAIN IN AN HOUR AND 15 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 142048
FFWTWC
AZC003-142245-
/O.NEW.KTWC.FF.W.0068.080814T2048Z-080814T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF BISBEE...
* UNTIL 345 PM MST
* AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM 17 MILES WEST OF BISBEE...OR 16
MILES SOUTHEAST OF SIERRA VISTA...MOVING SOUTHEAST AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PALOMINAS...JUNCTION OF HIGHWAYS 80 AND 90 AND NACO.
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3154 11026 3157 11002 3154 10980 3134 10976
3134 11000 3134 11026
$$3 follow-up statements
000
WGUS75 KTWC 142132
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST THU AUG 14 2008
AZC003-142245-
/O.CON.KTWC.FF.W.0068.000000T0000Z-080814T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
232 PM MST THU AUG 14 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR SOUTH
CENTRAL COCHISE COUNTY...
AT 224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS
LOCATED NEAR HEREFORD...OR 10 MILES SOUTHEAST OF SIERRA
VISTA...MOVING SOUTHWEST AT 5 MPH. SEVERAL THUNDERSTORMS HAVE MERGED
OVER THE AREA WITH SEVERAL TRAINED SPOTTERS REPORTING VERY HEAVY
RAIN AND PEA SIZED HAIL.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CORONADO NATIONAL MEMORIAL.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3154 11026 3157 11002 3154 10980 3134 10976
3134 11000 3134 11026
$$000
WGUS75 KTWC 142156
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
256 PM MST THU AUG 14 2008
AZC003-142245-
/O.CON.KTWC.FF.W.0068.000000T0000Z-080814T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
256 PM MST THU AUG 14 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR SOUTH
CENTRAL COCHISE COUNTY...
AT 248 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED NEAR
HEREFORD...OR 12 MILES SOUTH OF SIERRA VISTA...MOVING SOUTHWEST AT 3
MPH. SEVERAL ROADS IN HEREFORD HAVE BEEN FLOODED AS OF 250 PM. A
TRAINED SPOTTER IN HEREFORD REPORTED 2 INCHES IN ONLY 45 MINUTES.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CORONADO NATIONAL MEMORIAL.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3154 11026 3157 11002 3154 10980 3134 10976
3134 11000 3134 11026
$$000
WGUS75 KTWC 142242
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
342 PM MST THU AUG 14 2008
AZC003-142252-
/O.EXP.KTWC.FF.W.0068.000000T0000Z-080814T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
342 PM MST THU AUG 14 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MST FOR SOUTH
CENTRAL COCHISE COUNTY...
LAT...LON 3154 11026 3157 11002 3154 10980 3134 10976
3134 11000 3134 11026
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:50 AM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 14, 9:50 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST THU AUG 14 2008 .SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND ONCE AGAIN TODAY AND FRIDAY BEFORE GRADUALLY BECOMING MORE ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK AS SOMEWHAT DRIER AIR MOVES INTO SOUTHEAST ARIZONA. HIGH TEMPERATURES WILL BE NEAR NORMAL THROUGH EARLY NEXT WEEK. && .DISCUSSION...LAST NIGHTS ACTIVITY WAS WIDESPREAD ENOUGH THAT WE HAVE A WORKED OVER ATMOSPHERE...WHICH IS EVIDENT ON THE REGIONAL SOUNDINGS. SATELLITE IMAGERY THIS MORNING SHOWED EXTENSIVE CLOUD COVER OVER SOUTHERN ARIZONA WHICH WILL GRADUALLY THIN AS THE DAY PROGRESSES ALLOWING SOME SUN TO RELOAD THE RAIN COOLED BOUNDARY LAYER. UPPER AIR PLOTS THIS MORNING PLACED 500 MB HIGH IN NW NEVADA WITH THE RIDGE AXIS EXTENDING SOUTHEAST OVER ARIZONA INTO WEST TEXAS WHERE ANOTHER HIGH IS CENTERED OVER THE TEXAS PANHANDLE. MODEL STREAMLINES SHOW THAT AN INVERTED TROF IS CURRENTLY LOCATED OVER EASTERN SONORA MEXICO WITH NORTHERN EXTENSION INTO COCHISE COUNTY. CONVECTION HAS OCCURRED WITH THIS FEATURE SOUTH OF THE BORDER. AT 300 MB...PLOTS/STREAMLINES PLACE THE HIGH OVER SOUTHERN CHIHUAHUA WITH WESTERLY DIFFLUENT FLOW OVERHEAD. BIG FORECAST CHALLENGE FOR LATER TODAY AND TONIGHT IS WILL THE ATMOSPHERE RECOVER ENOUGH TO GET STORMS DEVELOPING OVER THE HIGHER TERRAIN EAST OF TUCSON AND ROLLING WEST. MAIN THREAT FROM THESE STORMS WITH THE VERY MOIST ATMOSPHERE IN PLACE IS HEAVY RAIN AND WITH THE AMOUNT OF RAIN SOME SPOTS RECORDED LAST NIGHT...THE THREAT OF FLASH FLOODING HAS INCREASED. STILL CANT RULE OUT A SEVERE STORM OR TWO...LIKE WE SAW LAST NIGHT. TO MAYBE HELP WITH SOME OF THE UNCERTAINTIES OF LATER TODAY...WE WILL HOIST UP A SPECIAL 18Z BALLOON. AT THIS TIME THE POP FORECAST FOR TONIGHT IS LIKELY TO LOW. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORM ACTIVITY IS EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. LIGHT DIURNALLY DRIVEN WINDS OF 5-15 KTS EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .PREVIOUS DISCUSSION...LATEST MODEL GUIDANCE IS DEPICTING MORE MOISTURE REMAINING ACROSS SOUTHEAST ARIZONA FRIDAY AND SATURDAY THAN PREVIOUS RUNS AS AN ANOMALOUSLY STRONG UPPER LEVEL LOW MAKES ITS WAY SOUTHWARD INTO THE CENTRAL ROCKIES. THE AFOREMENTIONED MID LEVEL TROUGH ACROSS SOUTHEAST ARIZONA TODAY IS EXPECTED TO WEAKEN AND PUSH TO OUR SOUTH BY FRIDAY AS RIDGING ALOFT BUILDS ACROSS THE WEST COAST. DRIER NORTHERLY FLOW NOW LOOKS LIKE IT WILL SLOWLY ESTABLISH ITSELF SUNDAY INTO EARLY NEXT WEEK WITH A GRADUAL REDUCTION IN MOISTURE. WILL GO WITH LOWER GRADE MONSOON TYPE FORECAST FRIDAY AND SATURDAY WITH SLIGHT CHANCE TO LOW END CHANCE POPS AND A GRADUAL REDUCTION THEREAFTER TO SLIGHT CHANCES AREAWIDE NEXT WEEK. TEMPERATURES ARE EXPECTED TO REMAIN CLOSE TO NORMAL VALUES FOR THIS TIME OF YEAR. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 14, 8:09 AM MST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
809 AM MST THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 4 NE TUCSON 32.28N 110.89W
08/13/2008 PIMA AZ COUNTY OFFICIAL
1.5FT OF FLOWING WATER IN ALAMO WASH AT GLENN AVE. WATER
LEVEL ROSE 1.5FT IN 10 MINUTES. PIMA COUNTY FLOOD CONTROL
STREAM GAGE.
1135 PM FLASH FLOOD 4 NE TUCSON 32.28N 110.89W
08/13/2008 PIMA AZ COUNTY OFFICIAL
AT LEAST 2FT OF WATER FLOWING IN ALAMO WASH AT GLENN AVE.
WASH RECEEDED THROUGH 1030PM BEFORE RISING ANOTHER 1.5FT
IN ONE HOUR FROM A SECOND ROUND OF HEAVY RAIN. PIMA
COUNTY FLOOD CONTROL STREAM GAGE.
&&
PYTLAKLocal storm report, Aug 14, 1:38 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
138 PM MST THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 2 E CORONADO NATIONAL M 31.35N 110.21W
08/14/2008 M0.50 INCH COCHISE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED LARGE QUANTITIES OF MARBLE SIZE
HAIL
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:26 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 13, 7:16 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Aug 13, 8:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 13, 8:36 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Aug 13, 8:39 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 13, 8:51 PM MST | Areal Flood Advisory | TWC | Pinal | 114 min |
| Aug 13, 9:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 13, 10:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 13, 10:55 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Aug 13, 10:56 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 14, 12:20 AM MST | Flash Flood Warning | TWC | Pima | 115 min |
| Aug 14, 12:41 AM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 14, 12:46 AM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Aug 14, 1:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 14, 2:17 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.